Acute Myocardial Infarction following Sildenafil Intake in a Nitrate-Free Patient without Previous History of Coronary Artery Disease

S. Hayat, M. Al-Mutairy, M. Zubaid, C. Suresh
2007 Medical Principles and Practice  
death is 0.91 per 100 person-years (PY) of follow-up among sildenafil-treated patients compared with 0.84 per 100 PY of follow-up among placebo-treated patients [1] . A recent study showed that only 69 acute MIs have been observed during more than 11,000 PY of exposure to sildenafil, with the relative risk for MI being 0.80 and 0.79 within 24 and 6 h after taking sildenafil, respectively, the mean time between the last dose of sildenafil and the onset of MI being 14 8 2.9 days [2] .
more » ... s [2] . Furthermore, it is notable that sildenafil-associated MI is rarely seen in patients without previous history of coronary artery disease [3] . We report 1 such case. Case Report A 50-year-old man presented to the emergency room with a 1-hour history of left-sided chest pain radiating to the left arm. It was associated with flushing, sweating and vomiting. The symptoms started approximately 30 min after self-administration of one 50-mg tablet of sildenafil obtained from a friend, before any attempt at sexual intercourse. The patient did not have erectile dysfunction and had never used sildenafil before. He gave a history of hubble-bubble smoking for the last 20 years. He had no other cardiovascular risk factors and his past medical history was unremarkable. On admission, his blood pressure was 80/54 mm Hg and pulse was 60 bpm. The initial electrocardiogram (ECG) ( fig. 1 ) showed a sinus rhythm of 55/min with 0.5-mm ST elevation in leads III and aVF, and minimal ST depression in leads V2 toV6. At this point his serum creatinine kinase (CK) level was normal at Abstract Objective: To report the occurrence of acute myocardial infarction (MI) associated with the intake of oral sildenafil (Viagra) in a nitrate-free patient without previous history of coronary artery disease. Case Presentation and Intervention: A 50-year-old manual laborer was admitted to the hospital with acute inferoposterior wall MI occurring approximately 30 min after taking oral sildenafil 50 mg. This occurred before any attempted sexual activity. Subsequent angiography showed a 70% stenotic lesion in the midsegment of the dominant circumflex artery. The Naranjo scale indicated that sildenafil was a probable cause of MI. Conclusion: This report shows a rare sildenafil-associated MI in a nitrate-free patient without a previous history of coronary artery disease.
doi:10.1159/000100397 pmid:17409761 fatcat:eirck4e2xzbevmswu3ovjap5c4